Nebraska, 2016Damaging Winds in Nebraska, June 28, 2016
June 28, 2016 · NWS CYS · 17 events in 6 counties and zones
Thunderstorms produced numerous reports of damaging winds across the western Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced numerous reports of damaging winds across the western Nebraska Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 28, 2:36 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 28, 2:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
336 PM MDT TUE JUN 28 2016
.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MDT Tue Jun 28 2016
Afternoon water vapor loop depicted the shortwave moving ESE
across eastern MT/northeast MT. This wave and upper level jetlet
was providing sufficient lift for scattered active convection
across central/eastern WY and western SD. Areas west of the Front
Range, convection was high based with threat for dry microbursts.
East of the Front Range into the plains, the environment was more
moist and unstable with dew points in the 50s and temperatures in
the 80s and low 90s generating SBCAPES of 1500-2500 j/kg. 0-6km
shear profiles were not as impressive, so main threats for plains
storms will be potential for very large hail and damaging
downburst winds. Convective mode per HRRR has been consistently
discrete cells/small clusters through early evening, then
transitioning to linear/MCS mode mid to late evening over western
NE. Regardless, it'll be a busy afternoon/evening shift.
Convection will develop once again Wednesday afternoon and evening
with the stalled boundary along the Front Range. Not as impressive
environmental parameters as today, but still SBCAPEs ~1000-2000
j/kg and 0-6km shear ~30-40 kt suggest isolated severe threat
east of the I-25 corridor. It will be seasonably warm Wednesday
with highs in the upper 70s and 80s.
The upper ridge over the Four Corners will gradually weaken with
swath of monsoonal moisture overspreading the CWA. A potent
shortwave will track southeast into the Upper Midwest, with a
cold front pushing south and west into the CWA Wednesday night.
Precipitable water (PWAT) values are progged to increase to 0.75
to 1.25 inches Thursday with a moist post-frontal east to
southeast flow. Overall severe potential Thursday will be low with
less shear and lower CAPE values, however a few strong storms with
small hail and gusty winds will be possible. The main concern will
be locally heavy rainfall with higher PWATs and slower storm motions.
High temperatures Thursday will fall below seasonal normals with
upper 60s and 70s.
.LONG TERM...(Thursday night through Tuesday)
Issued at 300 PM MDT Tue Jun 28 2016
Thursday night/Friday...Isolated to scattered evening showers and
thunderstorms Thursday night will gradually decrease in areal
coverage with the loss of daytime heating. A bit less areal coverage
of showers and thunderstorms Friday afternoon and evening with less
low and mid level moisture and low level winds from the south rather
than from the more upslope easterly direction.
Saturday...Shortwave progged to be east of our counties in the
afternoon with shortwave ridging overhead. With some drying noted in
the low and mid levels and warmer temperatures aloft, only isolated
thunderstorms anticipated.
Sunday...Flow aloft becomes northwest. With relatively warm mid
level temperatures near 16 Celsius acting to limit convective
development, and limited low and mid level moisture, only isolated
afternoon and evening thunderstorms expected.
Fourth of July...Heights aloft progged to increase with even more
drying in the low and mid levels, thus thunderstorm chances look
quite meager, so this should be a nice day for outdoor activities
all day long, even in the evening hours.
Tuesday...Heights aloft decrease slightly, though with limited low
and mid level moisture, only isolated thunderstorms at best, are
anticipated.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1124 AM MDT Tue Jun 28 2016
Wyoming TAFS...VFR at Rawlins and Laramie with isolated
thunderstorms from 21Z to 02Z. At Cheyenne, VFR prevails with
isolated to widely scattered thunderstorms from 21Z to 02Z
producing wind gusts to 45 knots and localized MVFR. MVFR in
fog and low clouds at Cheyenne from 10Z to 15Z.
Nebraska TAFS...VFR prevails. Scattered thunderstorms, some
possibly severe, between 20Z and 06Z, with strongest storms
producing wind gusts in excess of 50 knots, large hail, heavy
rain and extreme turbulence under MVFR conditions. IFR in fog
and low clouds developing from 06Z to 15Z.
&&
.FIRE WEATHER...
Issued at 230 PM MDT Tue Jun 28 2016
A potent upper level disturbance interacting with a moist and
unstable environment will produce scattered afternoon and evening
thunderstorms. Some of the storms east of the laramie range may
be severe with damaging winds and large hail. isolated to scattered
afternoon and evening showers and thunderstorms will develop
wednesday through saturday...with dry and warm conditions sunday
and independence day.
&&
.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 28, 12:52 PM MST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT TUE JUN 28 2016
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
292000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
152 PM MDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT.
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THE LARAMIE
RANGE BY MID AFTERNOON AND MOVE SOUTHEAST THROUGH THIS EVENING.
SOME OF THE THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SATURDAY. SOME STRONG STORMS WILL BE
POSSIBLE...HOWEVER THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER
IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH THIS
EVENING.
WYZ104-105-109>116-292000-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
152 PM MDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO EARLY THIS
EVENING. THE STRONGER STORMS MAY PRODUCE BRIEF HAIL AND GUSTY
WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 28, 3:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT TUE JUN 28 2016
WYZ101-102-282315-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
415 PM MDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND WEST
CENTRAL NIOBRARA COUNTIES UNTIL 515 PM MDT...
AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BILL...OR 34 MILES SOUTH OF WRIGHT...MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BILL AROUND 425 PM MDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
EAST CENTRAL WYOMING.
LAT...LON 4328 10540 4338 10522 4342 10514 4308 10483
4296 10496
TIME...MOT...LOC 2215Z 311DEG 22KT 4329 10525
RUBINLocal storm report, Jun 28, 3:22 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND GST DEER CREEK 42.83N 105.78W
06/28/2016 M63 MPH CONVERSE WY DEPT OF HIGHWAYS
SUSTAINED 47 MPH.
&&
MJAMSKILocal storm report, Jun 28, 3:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
424 PM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND GST GLENROCK 42.86N 105.86W
06/28/2016 E60.00 MPH CONVERSE WY TRAINED SPOTTER
&&
KCOTSAKISpecial weather statement, Jun 28, 3:24 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
424 PM MDT TUE JUN 28 2016
WYZ107-108-282315-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
424 PM MDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 515 PM MDT...
AT 424 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF CHUGWATER...OR 24 MILES SOUTHEAST OF WHEATLAND...MOVING
EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HAWK SPRINGS AROUND 510 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN WYOMING.
LAT...LON 4169 10477 4187 10474 4185 10421 4158 10428
TIME...MOT...LOC 2224Z 277DEG 23KT 4177 10466
FINCH
Special weather statement, Jun 28, 3:25 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
425 PM MDT TUE JUN 28 2016
WYZ101-102-107-282330-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
EAST PLATTE COUNTY WY-
425 PM MDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE...
SOUTHWESTERN NIOBRARA AND NORTHEASTERN PLATTE COUNTIES UNTIL 530 PM
MDT...
AT 425 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MANNING RANCH...OR 22 MILES NORTHEAST OF DOUGLAS...MOVING SOUTHEAST AT
30 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MANNING RANCH AROUND 430 PM MDT.
KEELINE AROUND 505 PM MDT.
MANVILLE AROUND 510 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LOST SPRINGS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN WYOMING.
LAT...LON 4298 10531 4313 10504 4285 10440 4256 10472
TIME...MOT...LOC 2225Z 306DEG 26KT 4295 10503
RUBIN
Local storm report, Jun 28, 3:33 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL BILL 43.21N 105.26W
06/28/2016 E1.00 INCH CONVERSE WY TRAINED SPOTTER
&&
KCOTSAKIThunderstorm Wind, Dawes
- When
- June 28, 4:00 PM MST to 4:02 PM MST
- Where
- Dawes County, 12 mi NW of Chadron
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.953, -103.168
Estimated wind gusts of 80 mph were reported 12 miles northwest of Chadron.
Thunderstorm Wind, Dawes
- When
- June 28, 4:07 PM MST
- Where
- Dawes County, (Cdr)chadron Airport
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.840, -103.100
The wind sensor at the Chadron Airport measured a peak gust of 84 mph.
Thunderstorm Wind, Dawes
- When
- June 28, 4:16 PM MST
- Where
- Dawes County, Chadron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.830, -103.000
An estimated wind gust of 60 mph was reported at Chadron.
Thunderstorm Wind, Dawes
- When
- June 28, 4:16 PM MST
- Where
- Dawes County, 4 mi W of Chadron
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -103.079
An estimated wind gust of 70 mph was reported four miles west of Chadron. Tree branches were snapped off. Power lines were down. A couple of trailers were overturned at a mobile home park.
Thunderstorm Wind, Dawes
- When
- June 28, 4:22 PM MST
- Where
- Dawes County, 7 mi S of Chadron
- Measured
- 90 kt (104 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.729, -103.000
The King Canyon Canyon RAWS sensor south of Chadron measured a peak wind of 103 mph.
Thunderstorm Wind, Box Butte
- When
- June 28, 5:00 PM MST to 5:02 PM MST
- Where
- Box Butte County, 10 mi N of Alliance
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -102.870
Estimated wind gusts of 70 mph were reported 10 miles north of Alliance.
Thunderstorm Wind, Sioux
- When
- June 28, 5:13 PM MST
- Where
- Sioux County, Agate
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.420, -103.790
The RAWS sensor at Agate measured a peak wind gust of 68 mph.
Thunderstorm Wind, Box Butte
- When
- June 28, 5:15 PM MST to 5:17 PM MST
- Where
- Box Butte County, 17 mi WNW of Hemingford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.414, -103.378
Estimated wind gusts of 60 mph were reported 17 miles west-northwest of Hemingford.
Thunderstorm Wind, Box Butte
- When
- June 28, 5:23 PM MST
- Where
- Box Butte County, (Aia)alliance Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.060, -102.800
The wind sensor at the Alliance Airport measured a peak gust of 58 mph.
Thunderstorm Wind, Scotts Bluff
- When
- June 28, 5:23 PM MST
- Where
- Scotts Bluff County, (Bff)helig Field
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.870, -103.590
The wind sensor at the Scottsbluff Airport measured a peak wind gust of 64 mph.
Thunderstorm Wind, Morrill
- When
- June 28, 5:45 PM MST
- Where
- Morrill County, Bridgeport
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.670, -103.100
The UPR sensor at Bridgeport measured a peak wind gust of 60 mph.
Thunderstorm Wind, Morrill
- When
- June 28, 5:50 PM MST to 5:52 PM MST
- Where
- Morrill County, 3.72 mi N of Bayard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.814, -103.323
Estimated wind gusts of 60 mph were reported about four miles north of Bayard. Tree branches were down on County Road 62A.
Thunderstorm Wind, Morrill
- When
- June 28, 5:51 PM MST to 5:53 PM MST
- Where
- Morrill County, Bridgeport
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -103.100
Estimated wind gusts of 70 to 75 mph were reported at Bridgeport. Numerous trees were down.
Thunderstorm Wind, Morrill
- When
- June 28, 6:15 PM MST to 6:17 PM MST
- Where
- Morrill County, 12.8 mi ENE of Bonner
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.990, -102.780
Estimated wind gusts of 65 mph were reported 15 miles southeast of Alliance.
Thunderstorm Wind, Morrill
- When
- June 28, 6:20 PM MST to 6:21 PM MST
- Where
- Morrill County, 14.6 mi ENE of Lynn
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -102.730
Estimated wind gusts of 65 to 70 mph were reported 25 miles east of Angora.
Thunderstorm Wind, Cheyenne
- When
- June 28, 6:30 PM MST to 6:32 PM MST
- Where
- Cheyenne County, 1 mi N of Sidney
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.164, -102.980
A measured wind gust of 58 mph was reported a mile north of Sidney.
Thunderstorm Wind, Cheyenne
- When
- June 28, 6:35 PM MST
- Where
- Cheyenne County, (Sny)sidney Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.100, -102.990
The wind sensor at the Sidney Airport measured a peak gust of 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nevada, June 28 to 30, 20162 deaths · 1 injured · $50 million · 2 in hail · 14 events
- Tornadoes and Hail in Nebraska, June 28, 2016$65,000 · EF2 · 43 events
- Flash Flooding and Hail in Vermont, June 28, 2016$1.7 million · 0.75 in hail · 4 events
- Hail and Damaging Winds in Pennsylvania, June 28, 2016$1.1 million · 1 in hail · 11 events
- Flash Flooding in Maine, June 28 to 29, 2016$600,000 · 4 events
- Flash Flooding and Flooding in New York, June 28, 2016$275,000 · 5 events
- Hail and Damaging Winds in Oklahoma, June 28, 2016$68,000 · 1.75 in hail · 29 events
- Flash Flooding and Hail in New York, June 28, 2016$85,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Tennessee, June 28, 20161 injured · $25,000 · 50 kt wind · 12 events
- Damaging Winds in Virginia, June 28, 201655 kt wind · 23 events
- Hail and Damaging Winds in New York, June 28, 2016$17,000 · 1 in hail · 7 events
- Damaging Wind in New Jersey, June 28, 2016$20,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641878, 641879, 641880, 641881, 641882, 641883, 641886, 641885, 641884, 641887, 641890, 641888, 641889, 641891, 641892, 641893, 641894.